Arkansas, 2012Hail and Lightning Strike in Arkansas, August 17, 2012
August 17, 2012 · NWS LZK · 3 events in 3 counties and zones
A cold front moving through Arkansas sparked a few severe thunderstorms on the 17th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moving through Arkansas sparked a few severe thunderstorms on the 17th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Aug 17, 9:44 AM CST, 1 minute earlier.
Area forecast discussion, Aug 17, 9:44 AM CST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1044 AM CDT FRI AUG 17 2012
.UPDATE...
15Z SURFACE ANALYSIS INDICATES THE COLD FRONT HAS REACHED A LINE
FROM MOUNTAIN VIEW...TO NEAR FORT SMITH. CONDITIONS ARE EXPECTED
TO BE FAVORABLE FOR REDEVELOPMENT THIS AFTERNOON SOUTH OF THE
BOUNDARY. HAVE MADE ADJUSTMENTS TO FORECASTS THROUGH 12Z/18 BASED
ON OBSERVATIONAL TRENDS.
55
&&
.PREV DISCUSSION... /ISSUED 656 AM CDT FRI AUG 17 2012/
DISCUSSION...
UPDATE FOR THE 12Z TAF DISCUSSION BELOW.
AVIATION...
SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP OVER THE NE QUARTER
OF ARKANSAS THIS MORNING...COINCIDING WITH THE TIP OF THE UPPER
JET AND LIFT SOUTH OF THE FRONT. THIS AREA...ALONG WITH
ASSOC FRONTAL BOUNDARY...WILL SLIDE SOUTH THROUGH THE DAY. TRIED
TO MODEL IN TWO DISTINCT PERIODS OF CONVECTIVE SHOWERS IN
TAFS...ONE WITH THIS EARLY MORNING AREA OF STORMS...AND THEN
ANOTHER THIS AFTERNOON AS FRONTAL BOUNDARY MOVES THROUGH. HAVE
TEMPO GROUPS MENTIONED THIS MORNING FOR CENTRAL SITES...BUT GIVEN
UNCERTAINTY IN COVERAGE DURING THE AFTERNOON HOURS HAVE ONLY
ADVERTISED VCSH FOR BOTH CENTRAL AND SOUTHERN SITES.
ELSEWHERE...KHRO AND KBPK WILL HAVE MVFR CIGS TO CONTEND WITH
THROUGH MID MORNING BEFORE BOUNDARY LAYER OVERTURNS AND CIGS LIFT
TO VFR LEVELS. ONCE MVFR CIGS LIFT...DRIER AIR BEHIND FRONT SHOULD
MEAN CONTINUED VFR LEVELS THROUGH REMAINDER OF PERIOD FOR NORTHERN
SITES.
PREV DISCUSSION... /ISSUED 304 AM CDT FRI AUG 17 2012/
DISCUSSION...
MAIN CONCERNS THIS FORECAST CYCLE ARE CHANCES OF RAIN OVER THE
NEXT FEW DAYS...AND ANY CHANCE OF SEVERE STORMS. TEMPS WILL BE
CLOSER TO NORMAL. WILD FIRE DANGER REMAINS HIGH DUE TO ON GOING
DROUGHT.
EARLY MORNING CONVECTION MOVING EAST OVER PARTS OF EASTERN AND
NORTHERN AR...AND DID HAVE SOME POTENTIAL LOCALIZED FLASH FLOODING
LATE THURSDAY NIGHT. SURFACE ANALYSIS HAS THE COLD FRONT JUST
SAGGING INTO FAR NW AR AROUND 06Z AND TO THE NE NEAR THE MO AND AR
STATE LINE. EXPECT THE COLD FRONT TO CONTINUE TO SLOWLY SAG SOUTH
INTO AR AND HELP WITH CONVECTION INITIATION. ALOFT NW UPPER FLOW
HAS SOME SHORT WAVE ENERGY IN IT AND HELPING DEVELOP CONVECTION
OVER SOUTHERN MO. ATMOSPHERE OVER AR REMAINS MOIST AND UNSTABLE
AND WILL ADD TO CONVECTION TODAY AS THE COLD FRONT SAGS SOUTH. 00Z
KLZK SOUNDING HAD AN LI OF -10...CAPE 3700 J/KG WITH PRECIP WATER
VALUE OF 1.83 INCHES. STILL DO EXPECT AN ISOLATED STRONG TO SEVERE
STORM TODAY OVER AR ESPECIALLY THIS AFTERNOON TO EVENING WHEN SOME
DIFFERENTIAL HEATING CAN HELP INSTABILITY.
SHORT TERM...TODAY THROUGH MONDAY NIGHT
WILL LOWER MORNING POP BASED ON LATEST TRENDS EXCEPT IN THE NE
WHERE CONVECTION OVER SOUTHERN MO WILL MOVE INTO NE AR. THEN
BRING BACK POP UP IN THE AFTERNOON AS THE COLD FRONT SAGS THROUGH
AR. SOME SHORT WAVE ENERGY IS SEEN IN MODEL RUNS IN THE UPPER NW
FLOW AND WILL MOVE OVER AR THROUGH THE DAY. POP FORECAST GRADUALLY
LOWERS A BIT WITH THE MAIN CORE GOING SOUTH LATER TODAY AND INTO
SATURDAY. ON SATURDAY THE BOUNDARY HAS NEARLY STALLED OVER
SOUTHERN AR AND AS SOME SHORT WAVE ENERGY MOVES OVER AR POP
FORECAST COMES UP OVER CENTRAL TO SW AR. ADDITIONAL SHORT WAVE
ENERGY IS SEEN IN THE UPPER NW FLOW SO POP CHANCES REMAIN UP
SATURDAY NIGHT. ON SUNDAY...THE OVERALL CHANCE OF RAIN IS EXPECTED
TO MOVE MORE SOUTH AS THE UPPER TROUGH DEEPENS A BIT AND SHOULD
PUSH THE FRONT MORE SOUTH AND SURFACE HIGH PRESSURE BUILDS INTO
NORTHERN TO CENTRAL AR. LATER SUNDAY TO MONDAY...THE SURFACE RIDGING
SHOULD BECOME MORE DOMINATE AND DRY WEATHER IS EXPECTED. TEMPS
THROUGH THE PERIOD WILL BE MUCH CLOSER TO NORMAL...WITH A BIT
LOWER THAN NORMAL IN AREAS WITH MORE CLOUDS AND RAIN.
LONG TERM...TUESDAY THROUGH THURSDAY
UPPER PATTERN IN THE EXTENDED WILL FEATURE AN UPPER TROUGH OVER THE
EASTERN CONUS AND N UPPER RIDGE IN THE WEST. THE UPPER RIDGE WILL
BROADEN AND SHIFT EAST A LITTLE AS THE EASTERN TROUGH SHIFTS OFF THE
EASTERN SEABOARD. HOWEVER...UPPER DISTURBANCES WILL MOVE THROUGH THE
REGION DURING THE LONG TERM PERIOD...KNOCKING UPPER HEIGHTS DOWN AND
KEEPING TEMPS HELD BELOW SEASONAL NORMS. AS FOR RAINFALL...WILL KEEP
THE FORECAST DRY AT THIS POINT IN TIME. BUT IF YOU BELIEVE THE
EUROPEAN MODEL...A STRONG DISTURBANCE WILL MOVE SOUTH THROUGH THE
PLAINS AND TRY TO PINCH OFF INTO A CLOSED LOW OVER ARKANSAS. THIS
COULD VERY WELL PRODUCE SOME ELEVATED SHOWER ACTIVITY. BUT...THE GFS
SHOWS A WEAKER DISTURBANCE WITH NO RAIN...AND THE EURO QPF FIELDS
SHOW NO RAINFALL...SO WILL SIDE WITH A DRY FORECAST.
&&
.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR 84 62 82 62 / 50 20 20 20
CAMDEN AR 90 68 87 68 / 60 60 60 40
HARRISON AR 83 59 82 62 / 30 10 20 20
HOT SPRINGS AR 88 66 86 66 / 50 50 50 30
LITTLE ROCK AR 87 66 85 65 / 50 40 40 30
MONTICELLO AR 90 68 87 68 / 60 60 60 40
MOUNT IDA AR 89 66 86 66 / 50 50 50 30
MOUNTAIN HOME AR 83 59 82 61 / 50 10 20 20
NEWPORT AR 84 63 83 62 / 50 20 20 30
PINE BLUFF AR 89 67 86 67 / 60 50 50 40
RUSSELLVILLE AR 86 63 84 64 / 30 30 40 30
SEARCY AR 85 64 83 64 / 50 20 30 30
STUTTGART AR 87 66 85 65 / 60 40 40 30
&&
.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&
AVIATION...99
Hazardous weather outlook, Aug 17, 7:55 AM CST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
855 AM CDT FRI AUG 17 2012
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-181015-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
855 AM CDT FRI AUG 17 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE EXPECTED TO REDEVELOP DURING THE AFTERNOON
HOURS...AHEAD OF A SLOW MOVING SURFACE BOUNDARY. INSTABILITY AND
WIND SHEAR ARE EXPECTED TO BE SUFFICIENT TO SUPPORT SEVERE
THUNDERSTORMS FROM MID AFTERNOON TO EARLY EVENING. THE SEVERE
WEATHER POTENTIAL WILL BE GREATEST ALONG AND SOUTH OF A LINE FROM
MENA...TO STUTTGART. DAMAGING WIND GUSTS ARE THE PRIMARY THREAT WITH
ANY STORMS THAT REACH SEVERE LEVELS...WITH LARGE HAIL A SECONDARY
THREAT.
FIRE DANGER REMAINS HIGH ACROSS THE STATE. RAINFALL RECEIVED OVER
THE PAST 24 HOURS...AND YET TO BE RECEIVED TODAY...WILL NOT BE
ENOUGH TO ERASE DROUGHT CONDITIONS. FURTHERMORE...RAINFALL WILL BE
SPOTTY IN NATURE AND WITH THUNDERSTORMS IN THE AREA...SOME WILDFIRE
STARTS DUE TO LIGHTNING STRIKES WILL BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A COLD FRONT WILL PUSH THROUGH THE STATE TODAY...BUT MAY HANG UP
NEAR THE ARKANSAS AND LOUISIANA BORDER TONIGHT AND INTO SATURDAY.
THIS WILL PROVIDE A FOCUS FOR THUNDERSTORM DEVELOPMENT AGAIN ON
SATURDAY. CONVECTIVE THREATS WILL BE DAMAGING WINDS...LARGE HAIL
AND POSSIBLY SOME LOCALIZED FLOODING DUE TO HEAVY RAINS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED...MAINLY BETWEEN 2 PM AND 9 PM.
&&
VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.
55
Lightning, Jackson
- When
- August 17, 9:45 AM CST
- Where
- Jackson County, 0.75 mi W of Vance
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 35.770, -91.183
Lightning struck an electric substation, knocking out power to more than 3000 customers.
Hail, Clark
- When
- August 17, 5:05 PM CST to 5:15 PM CST
- Where
- Clark County, Burtsell
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.950, -93.300
Hail, Jefferson
- When
- August 17, 10:30 PM CST
- Where
- Jefferson County, Sulphur Spgs
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.180, -92.130
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Wind in Louisiana, August 17, 2012$210,000 · 52 kt wind · 3 events
- Flash Flooding and Debris Flow in Arizona, August 17, 20121 injured · $75,000 · 4 events
- Damaging Winds in South Carolina, August 17, 2012$65,000 · 65 kt wind · 10 events
- Flash Flooding and Damaging Wind in Nevada, August 17 to 18, 2012$28,000 · 54 kt wind · 4 events
- Damaging Wind in Georgia, August 17, 2012$30,000 · 60 kt wind · 1 event
- Damaging Wind and Lightning Strike in Florida, August 17, 2012$25,000 · 2 events
- Damaging Winds in Arkansas, August 17, 2012$20,000 · 54 kt wind · 4 events
- Damaging Winds in South Carolina, August 17, 2012$13,000 · 55 kt wind · 6 events
- Hail and Damaging Winds in Texas, August 17, 2012$2,000 · 1.5 in hail · 10 events
- Damaging Winds in Georgia, August 17, 2012$11,000 · 55 kt wind · 7 events
- Damaging Winds and Lightning Strike in South Carolina, August 17, 2012$10,000 · 50 kt wind · 5 events
- Damaging Winds in North Carolina, August 17, 201250 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 392179, 392181, 392598.